Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 19, NWS Midland/Odessa, TX

April 24, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 24, 2017, 1:05 PM MDT for Eddy County, New Mexico. It took effect at Apr 25, 2017, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 24, 2017, 1:05 PM MDT (19:05 UTC)
In effect from
Apr 25, 2017, 9:00 AM MDT
Expired
Apr 25, 2017, 3:06 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS74 KMAF 241905
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
205 PM CDT Mon Apr 24 2017

...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TUESDAY 
EVENING FOR GUADALUPE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT TUESDAY MORNING UNTIL TUESDAY EVENING 
FOR EDDY COUNTY IN SOUTHEAST NEW MEXICO, THE VAN HORN/HIGHWAY 54 
CORRIDOR AND DAVIS MOUNTAINS ABOVE 6000 FEET...

.As an upper trough approaches winds will increase this afternoon 
especially in favored areas of the Guadalupe Mountains.  Westerly 
winds will then increase moreso Tuesday as the low passes to the 
north of the region.  High winds are expected in the Guadalupe 
Mountains, and may also affect the Eddy County Plains, Van Horn and 
Highway 54 corridor, and the higher elevations of the Davis 
Mountains. 


NMZ027-TXZ258-250945-
/O.CON.KMAF.HW.W.0022.170424T2000Z-170426T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
105 PM MDT Mon Apr 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 
PM MDT TUESDAY...

* TIMING... 2 PM this afternoon to 9 PM MDT Tuesday.

* WINDS...Today southwest to west 35 to 45 mph. Tuesday 40 to 60 mph 
  with gusts over 70 mph possible. 

* IMPACTS...Severe turbulence near the mountains will be hazardous 
  for light low flying aircraft.  These winds could make driving 
  difficult for high profile vehicles such as campers, vans, and 
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring.

&&

$$

NMZ028-TXZ057-074-250945-
/O.NEW.KMAF.HW.A.0019.170425T1500Z-170426T0300Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Alpine, and Fort Davis
205 PM CDT Mon Apr 24 2017 /105 PM MDT Mon Apr 24 2017/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY 
EVENING...

* TIMING...Tuesday morning until Tuesday evening.

* WINDS...West 35 to 45 mph and gusts near 60 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans, and tractor trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event.  Sustained winds of at least 40 mph, or gusts of 58 mph 
or stronger may occur. Continue to monitor the latest forecasts.

&&

$$
1 follow-up statement
277 
WWUS74 KMAF 250906
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
406 AM CDT Tue Apr 25 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 4 AM CDT /3 AM MDT/ WEDNESDAY FOR THE GUADALUPE, DAVIS,
AND APACHE MOUNTAINS, EDDY COUNTY PLAINS, VAN HORN AND HIGHWAY 54
CORRIDOR, AND REEVES COUNTY AND UPPER TRANS PECOS...

...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING
TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR LEA, GAINES, ANDREWS,
LOVING, WINKLER, PRESIDIO, AND BREWSTER COUNTIES...

.An upper level storm system will pass north of the region today
and tonight. As a result, winds will increase through the
Guadalupe, Davis, and Apache Mountains, as well as on the adjacent
plains. These winds will subside early Wednesday morning.

NMZ028-TXZ057-074-252100-
/O.UPG.KMAF.HW.A.0019.170425T1500Z-170426T0300Z/
/O.EXB.KMAF.HW.W.0022.170425T1200Z-170426T0900Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Alpine, and Fort Davis
406 AM CDT Tue Apr 25 2017 /306 AM MDT Tue Apr 25 2017/

...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 4 AM CDT /3 AM MDT/ WEDNESDAY...

* TIMING...From 7 AM CDT /6 AM MDT this morning to 4 AM CDT /3 AM
  MDT/ Wednesday...

* WINDS...Today...Southwest 30 to 50 mph. Gusts up to 60 mph
  increasing to 70 mph in the afternoon. Tonight...West 30 to 50
  mph with gusts to around 65 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans, and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ058-252100-
/O.EXB.KMAF.HW.W.0022.170425T1200Z-170426T0900Z/
Reeves County and Upper Trans Pecos-
Including the city of Pecos
406 AM CDT Tue Apr 25 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 AM CDT
WEDNESDAY...

* TIMING...7 AM this morning to 4 AM CDT Wednesday. 

* WINDS...Today...West 25 to 45 mph with gusts to around 60 mph.
  Tonight...West winds 30 to 40 mph with gusts to around 60 mph. 

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans, and tractor trailers. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.

&&

$$

NMZ027-TXZ258-252100-
/O.EXT.KMAF.HW.W.0022.000000T0000Z-170426T0900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
306 AM MDT Tue Apr 25 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 AM MDT WEDNESDAY...

* TIMING...Until 3 AM MDT Wednesday.

* WINDS...Today...West 40 to 60 mph. Gusts up to 75 mph increasing
  to 85 mph in the afternoon. Tonight...West 35 to 55 mph. Gusts 
  up to 75 mph decreasing to 65 mph after midnight. 

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles such as 
  campers, vans, and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.

&&

$$

NMZ029-033-034-TXZ045-050-059-060-079>081-252100-
/O.NEW.KMAF.WI.Y.0017.170425T1200Z-170426T0600Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Andrews-Loving-Winkler-Presidio Valley-Marfa Plateau-
Big Bend Area-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Andrews, Mentone, Kermit, Presidio, Marfa, Big Bend NP,
and Marathon
406 AM CDT Tue Apr 25 2017 /306 AM MDT Tue Apr 25 2017/

...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING
TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY...

* TIMING...7 AM CDT /6 AM MDT/ this morning to 1 AM CDT /midnight
  MDT/ Wednesday.

* WINDS...Today...Southwest to west 30 to 40 mph. Gusts up to 55 
  mph in the afternoon. Tonight...West to northwest 25 to 35 mph 
  with gusts to around 50 mph.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 24, 1:04 PM MDT, 1 minute earlier.

Area forecast discussion, Apr 24, 1:04 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
204 PM CDT Mon Apr 24 2017

.DISCUSSION...
The upper pattern will be conducive for windy and hot conditions
this week, with a couple of cold fronts in between to provide brief
temperature relief.  Rain chances will be minimal, with perhaps the
best shot coming Saturday and Saturday night as a secondary upper
trough is progged to be a bit deeper than the initial one Tuesday
night/Wednesday.

A High Wind Warning will remain in effect in the Guadalupe Mountains
from this afternoon until Tuesday evening, with the strongest winds
expected Tuesday afternoon as the base of a shortwave trough begins
to move over the region.  High clouds will spread eastward ahead of
the upper trough, but do not think they will be thick enough to
curtail deep mixing of 30-50kt westerly winds to the surface.  These
stronger winds will spread southward to the Davis Mountains, which
may need to be added to the High Wind Warning for locations above
6000 feet Tuesday afternoon.  For now, will issue a High Wind Watch
for the Davis Mountains, Eddy County in southeastern New Mexico, and
the Van Horn/Highway 54 corridor where most progs are indicating the
best mid level winds available to mix down, and where subsidence
will be the strongest Tuesday afternoon.  Westerly surface winds of
30-35 mph sustained, and gusts to 50-55 mph, could affect the rest
of the southeastern New Mexico Plains, Marfa Plateau, Upper Trans
Pecos and Permian Basin Tuesday afternoon.  Will mention the
potential for these Advisory level winds in the Hazardous Weather
Outlook, but allow later shifts to hone in on which areas will be in
a High Wind Warning, and which will be in a Wind Advisory.

A cold front will drop south into the forecast area Wednesday with
more Advisory level winds possible ahead of the front over the
Stockton Plateau, Big Bend region and Lower Trans Pecos.  Cooler
temperatures Wednesday will be brief since westerly flow aloft will
prevail again Thursday as the next ua trough begins to deepen over
the western CONUS.  A low level thermal ridge will rapidly expand
over the region Thursday afternoon, with more wind and fire weather
concerns both Thursday and Friday, especially over the SE NM Plains
and Guadalupe Mountains.  Saturday may not be too different, but by
Saturday night the combination of a deeper ua trough, and rapidly
increasing low level moisture, may provide the only decent shot of
rain for the next 7 days.  Cooler temperatures will follow Sunday,
but the progressive upper pattern promises a quick warmup next
Monday/Tuesday.

&&

.FIRE WEATHER...
Temperatures will be about 10 degrees above normal this afternoon
with relative humidity of 15 percent or less along and west of a
line around Midland to Fort Stockton to Alpine. Winds will be 20 mph
or greater across southeast New Mexico, the Guadalupe Mountains, Van
Horn area, and the Upper Trans Pecos. A Red Flag Warning is in
effect this afternoon and early evening for the southeast New Mexico
plains, Guadalupe Mountains, and Van Horn area. Other places
surrounding this area may experience fire weather criteria but green-
up is sufficient to not issue any warnings at this time.

Fire weather conditions will be even stronger on Tuesday with low
relative humidities spreading across the whole area and winds of at
least 20 mph affecting all but the Lower Trans Pecos, Big Bend, and
Presidio Valley areas. There is a Fire Weather Watch in effect for
the southeast New Mexico plains, Guadalupe Mountains, and Van Horn
area for Tuesday. The Davis Mountains and Marfa Plateau may also
need to be included depending on green-up in these areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  94  61  75 /   0   0   0  10
Carlsbad                       64  91  57  76 /   0   0   0   0
Dryden                         62  97  67  91 /   0   0   0   0
Fort Stockton                  64  95  63  80 /   0   0   0   0
Guadalupe Pass                 59  80  52  72 /   0   0   0   0
Hobbs                          62  88  53  72 /   0   0   0  10
Marfa                          50  89  54  76 /   0   0   0   0
Midland Intl Airport           64  94  60  75 /   0   0   0  10
Odessa                         64  94  60  76 /   0   0   0  10
Wink                           63  95  60  78 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT Tuesday for Guadalupe Mountains
     of Eddy County.

     Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Eddy County Plains.

TX...High Wind Warning until 9 PM MDT Tuesday for Guadalupe Mountains.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains-Van Horn and Highway 54 Corridor.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains-Van Horn and Highway 54
     Corridor.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Davis/Apache Mountains Area-Van Horn and Highway 54
     Corridor.

&&

80/99
Hazardous weather outlook, Apr 24, 11:48 AM MDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1248 PM CDT Mon Apr 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1248 PM CDT Mon Apr 24 2017 /1148 AM MDT Mon Apr 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Critical fire weather conditions are expected today across the
Guadalupe Mountains, Southeast New Mexico Plains, and the Van
Horn/Hwy 54 Corridor.  A Red Flag Warning is in effect for these
areas through this evening.

High winds will develop across the Guadalupe Mountains this
afternoon, where a High Wind Warning is in effect beginning this
afternoon and continuing through tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Critical fire weather conditions are expected to redevelop across
the Guadalupe Mountains, Southeast New Mexico Plains, and the Van
Horn/Hwy 54 Corridor on Tuesday.  A Fire Weather Watch is in effect.

High winds will continue across the Guadalupe Mountains on Tuesday,
where a High Wind Warning remains in effect through Tuesday evening.

A High Wind Watch is in effect Tuesday morning through evening for
Eddy County, Van Horn and the Highway 54 Corridor, and the Davis
Mountains above 6,000 feet.

West winds of 30 to 35 mph with gusts of 50 to 55 mph will be
possible across the Marfa Plateau, Upper Trans Pecos, and Permian
Basin on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:05 AM MDTHigh Wind WarningMAF49 hr
Apr 24, 2:55 AM MDTFire Weather WatchMAF24 hr
Apr 24, 2:55 AM MDTRed Flag WarningMAF18 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.